For the most part, pupil dilation with tropicamide is safe and effective. However, for a very small set of patients, administration can cause central nervous system disturbances, a danger to some pediatric patients.1 The possibility of psychotic reactions and behavioral disturbances due to hypersensitivity to anticholinergic drugs is something ODs need to be conscious of. An alternative option for examining these patients is a cyclopentolate/phenylephrine combination that omits the tropicamide. According to newly published research, the difference is essentially negligible.2
The investigators looked at 75 children between the ages of four and 11, instilling tropicamide, cyclopentolate and phenylephrine (TCP) in one eye and cyclopentolate and phenylephrine (CP) in the other.
The mean differences in spherical equivalent between TCP and CP were not statistically significant. In fact, all cycloplegic effects were equivalent, and the only real noticeable difference in the study was slightly larger pupils using TCP in patients with dark irides that were less responsive to light. Even in those cases, though, the researchers said the larger pupils “were of limited clinical magnitude, and all pupils achieved sufficient dilation for funduscopy.”
1. Drugs.com. Tropicamide. www.drugs.com/pro/tropicamide.html. December 1, 2017. Accessed January 29, 2019.
2. Sherman A, Shaw M, Ranaivo, H, Rahmani R. Tropicamide has limited clinical effect on cycloplegia and mydriasis when combined with cyclopentolate and phenylephrine. Jaapos. January 11, 2019. [Epub ahead of print].